MAUDE Adverse Event Report: STRYKER GMBH VARIAX DR AIMING BLOCK FIXATION PIN; PLATE, FIXATION, BONE

STRYKER GMBH VARIAX DR AIMING BLOCK FIXATION PIN; PLATE, FIXATION, BONE
Model Number 56-01210
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/18/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "when using variax dr with aiming block, the surgeon experienced that the narrow block could not fit/stick to the plate.The aiming blocks does manage to sit tight but only the narrow are not able to.Also one of the fixation pins are broken." the procedure was delayed by a few minutes, they chose to use the drill guide instead.No debris was left in patient¿s body.
 
Event or Problem Description
As reported: "when using variax dr with aiming block, the surgeon experienced that the narrow block could not fit/stick to the plate.The aiming blocks does manage to sit tight but only the narrow are not able to.Also one of the fixation pins are broken." additional information received: the procedure was delayed by a few minutes,- they chose to use the drill guide instead.No debris was left in patient¿s body.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the guide pin is not in position anymore.The device inspection revealed the following: the visual inspection has shown that the guide pin of the fixation pin is missing as the welding seam is broken, the pin was not returned for evaluation.The microscopic evaluation has shown that the welding seam was carried out cleanly and evenly around the pin, there is no indication of any manufacturing related issue.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Nevertheless it can be mentioned that the design of this in the year 2012 manufactured device has been improved in the meantime to avoid such an occurrence in the future.Based on investigation, the root cause was attributed to a user related issue.The failure was caused by a mechanical overload during the use of the device, this overload did lead to a breakage of the welding seam of the pin.In this relation following statement of the operative technique can be pointed out: "[attention: fixation pin should not be overly tightened as this may damage the threads on the pin.Only moderate effort is needed.(finger tighten only).Once the block is mounted to the plate, verify the alignment by passing a k-wire through the k-wire holes.This should be done prior to mounting the plate to the bone.] if more information is provided, the case will be reassessed.

Brand Name
VARIAX DR AIMING BLOCK FIXATION PIN
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER LEIBINGER FREIBURG
boetzingerstr. 41
freiburg D-791 11
GM   D-79111
Manufacturer Contact
sharon rivas
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key12818712
Report Number0008031020-2021-00466
Device Sequence Number5615216
Product Code HRS
UDI-Device Identifier04546540652461
UDI-Public04546540652461
Combination Product (Y/N)N
Initial Reporter CountryDA
PMA/510(K) Number
K112455
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 01/11/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number56-01210
Device Catalogue Number56-01210
Device Lot NumberAC09
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/28/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/18/2021
Supplement Date Received by Manufacturer12/14/2021
Initial Report FDA Received Date11/16/2021
Supplement Report FDA Received Date01/11/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/11/2012
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown